Maine, 2018

Heavy Snow in Maine, December 17 to 18, 2018

December 17 to 18, 2018 · NWS CAR · 3 events in 3 counties and zones

exiting across the Maritimes during the early morning hours of the 18th. Snow developed across the region through the morning of the 17th then persisted into the early morning hours of the 18th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracked across the Gulf of Maine through the 17th...exiting across the Maritimes during the early morning hours of the 18th. Snow developed across the region through the morning of the 17th then persisted into the early morning hours of the 18th. Based on the duration of the event...warning criteria snow accumulations occurred from the late evening of the 17th into the early morning hours of the 18th. Storm total snow accumulations in the warning area generally ranged from 9 to 13 inches. Across much of the remainder of eastern Maine snow totals generally ranged from 6 to 10 inches. Lesser snow accumulations occurred across western areas. A transition to a wintry mix and rain limited snow accumulations along the Downeast coast. Winds gusting up to 30 to 40 mph in the wake of the storm produced blowing and drifting snow across northern and central portions of the region through the morning into the afternoon of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 17, 3:00 AM EST, 2 hours earlier.

Area forecast discussion, Dec 17, 3:00 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Caribou ME
300 AM EST Mon Dec 17 2018

.SYNOPSIS...
Low pressure from the mid Atlantic states is expected to move
northeast toward the eastern Canadian Maritimes today and tonight,
then remain stationary over the eastern Maritimes on Tuesday as
high pressure from the upper Great Lakes begins to move east.

&&

.NEAR TERM /THROUGH TONIGHT/...
Intensifying low pressure is expected to move across the out
portion of the Gulf of Maine Today then across Eastern Nova
Scotia Tonight. Also an upper level trough will approach from
the west today and move across the Gulf of Maine Tonight. This
system is expected to produce snow across much of the region
with some mixed precipitation expected along along the coast.
Greatest amounts of snow are expected in the eastern portion of
the region. Have used the Top Down Tool for precipitation type
with snow amounts generated using the snow ratio grids. Expect
winds to increase later tonight as the low pressure system
continues to intensify over the Maritimes. This may result in
blowing and drifting snow across much of the region late
Tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Last gasp of snow wl be mvg out of far ern zones by 12z Tue. Strong
H9 wind wl impact the entire area twd daybreak on Tue with 35-40kt
speed max under increasing pressure gradient. Strong cold advection
aloft wl low-lvl steepen lapse rates, lkly allowing full mixing to
occur. Cannot rule out 35kt gusts, especially ovr the higher terrain
and agricultural areas Tue morning into the aftn. Expect this to
result in blowing snow around daybreak Tue into the evng hrs.

Skies wl be clearing fm south to north drg the aftn but at the same
a trof crossing Hudson Bay wl spill high clds into nrn areas drg the
ovrngt hrs. Winds wl begin to back arnd twd the sw on Wed aftn. Sfc
ridge axis then bisects CWA Wed night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Next appchg system wl be digging into the southeast U.S. Thu night.
Sfc low wl be in the vicinity of the cntrl Appalachians by 12z Fri
with sfc ridge shifting off to the south and east. May see light
pcpn mv into the area aft midnight Thu night but this wl depend on
how strong sfc high ends up being. Based on model soundings most of
the moisture may evaporate btwn 00-12z Fri but wl run with just
isold pops for Thur night. Warm nose wl mv north on Fri with light
snow in the mrng bcmg freezing rain and eventually ovr to all rain
as temps rise into the u30s/l40s drg the day. 36-hr QPF amnts look
to range fm 1-2 inches acrs the south to 0.75-1 inch ovr nrn areas.
Given the ever-thickening river ice acrs the area, may need to be
alert for ice jam flooding and wl continue to monitor as the event
comes closer.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Expect IFR conditions today and tonight.

SHORT TERM: IFR conditions will rise to MVFR by mid-morning Tue
as light snow winds down. Downeast terminals will see VFR on Tue
with MVFR remaining at northern terminals due to low cigs and
blsn. VFR for all terminals thru Wed night with possible low
cigs moving into nrn terminals by Thu morning.

&&

.MARINE...
NEAR TERM: Will use the Nam to initialize winds. For Waves:
Currently the primary wave system is a longer period southerly
swell accompanied by an east southeasterly wind wave. The
southerly long period wave system will be the primary wave group
today and tonight building to around 7-8 feet/10 seconds with
the northeasterly wind wave building to around 4 feet resulting
in a combined sea of 8-9 feet later today into this evening.
Total Water Level: Surge guidance indicates around half a foot
of storm surge. This appears a little low so will keep the Base
Tide Anomaly at round +0.50 feet to compensate for this. Later
tonight the surge models indicate a reverse surge of -1.0 feet
or greater as off-shore winds increase. A reverse surge of
closer to -0.50 appears to be more reasonable so will use a Base
Tide Anomaly of +0.50 to compensate for this into Wednesday then
slowly reduce the anomaly.

SHORT TERM: Gale force winds Tue morning wl continue through
late Tue night. SCA level winds look to be present into Wed
afternoon. Seas remain above 5 feet into Tue evening before
diminishing.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 6 AM this morning to 1 AM EST
     Tuesday for MEZ001>004.
     Winter Weather Advisory until 1 AM EST Tuesday for MEZ005-006-
     010-011-031-032.
     Winter Weather Advisory until 1 AM EST Tuesday for MEZ015>017-
     029-030.
MARINE...Gale Warning from 1 AM Tuesday to 1 AM EST Wednesday for
     ANZ050>052.

&&

Near Term...Mignone
Short Term...Farrar
Long Term...Farrar
Aviation...Mignone/Farrar
Marine...Mignone/Farrar
Hazardous weather outlook, Dec 17, 2:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
253 AM EST Mon Dec 17 2018

MEZ005-006-010-011-031-032-180800-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Piscataquis-Northern Washington-
253 AM EST Mon Dec 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, North Central Maine and Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-180800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
253 AM EST Mon Dec 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-180800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
253 AM EST Mon Dec 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 1 AM
EST TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine, North
Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
253 AM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT FROM 1 AM TUESDAY TO 1 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Aroostook

When
December 17, 5:00 AM EST to December 18, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches.

Heavy Snow, Central Penobscot

When
December 17, 5:00 AM EST to December 18, 3:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 13 inches.

Heavy Snow, Northern Washington

When
December 17, 5:00 AM EST to December 18, 3:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 13 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797668, 797669, 797670.